Alert archive / Louisiana / Tornado Warnings in 2017
Tornado Warning 102, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Aug 28, 2017, 12:34 PM CDT for Lafourche Parish, Saint Charles Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2017, 12:34 PM CDT (17:34 UTC)
- Expired
- Aug 28, 2017, 1:30 PM CDT
- In force
- 56 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Lafourche Parish, LA, Saint Charles Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 12:16 PM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted.
234
WFUS54 KLIX 281734
TORLIX
LAC057-089-281830-
/O.NEW.KLIX.TO.W.0102.170828T1734Z-170828T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1234 PM CDT MON AUG 28 2017
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Southeastern St. Charles Parish in southeastern Louisiana...
Northeastern Lafourche Parish in southeastern Louisiana...
* Until 130 PM CDT
* At 1234 PM CDT, a severe thunderstorm capable of producing a
tornado was located 9 miles northeast of Larose, moving north at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Boutte around 125 PM CDT.
Luling around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2963 9041 2997 9043 2982 9017 2962 9026
TIME...MOT...LOC 1734Z 187DEG 15KT 2969 9031
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
CABWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 28, 4:10 AM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 4:10 AM CDT, 8 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
410 AM CDT Mon Aug 28 2017
.SHORT TERM...
Tropical Storm Harvey will continue to be the main weather feature
impacting the weather forecast through Wednesday as the system
slowly moves offshore today and eventually pushes back inland near
Houston tomorrow. The system is then projected to slowly push
north-northeast into northwest Louisiana on Wednesday and
Thursday. Given this track, have decided to stick more closely to
the ECMWF solution through the entire forecast package.
Current water vapor and radar trends along with upper air analysis
indicates that dry air is beginning to wrap around the system, and
some baroclinic features are beginning to develop in the upper
levels. The Euro model shows this dry air continuing to entrain
into the system even as it moves offshore today and lingers off
the Texas coast into tonight. This dry air wrapping into the
system will greatly limit the amount of reorganization and
strengthening the system can achieve as it moves over the warm and
moist Gulf waters. Even with the dry air wrapping into the system,
expect to see fairly decent convective coverage, and have a POP
ranging from 50 percent in the east to 80 percent in the west for
today. There could be some locally heavy downpours as well given
that precipitable water values remain somewhat elevated at around
2.10 to 2.20 inches through tomorrow. The highest rain chances and
greatest risk of heavier rains will tend to closer to the
Atchafalaya Basin today. Heading into tonight, the convective
activity should decrease a bit as the rain bands become more
concentrated near the center of the low. Rain chances fall to 30
to 50 percent for northern and eastern parts of the CWA, but
points south and west should see continued numerous showers and
thunderstorms and POP values of 60 to 80 percent through the
overnight hours due to some rain bands forming offshore and moving
inland.
All of the model guidance agrees that tomorrow should be the
wettest day of the week in Southeast Louisiana and Southern
Mississippi as the tropical system moves along the Texas coast and
throws some outer rain bands across the region. These rain bands
could produce some locally heavy rainfall, and the flash flood
watch may need to be extended further eastward later today if
conditions still look favorable for higher rain amounts to occur
through the day on Tuesday and even into Tuesday night.
Precipitable water values will remain elevated as the drier air
wrapping around the system remains displaced to the southwest of
the CWA, and rainfall rates of 2 to 3 inches per hour cannot be
ruled out Tuesday into Tuesday night. Where the heavy rains
occur will be highly dependent on exactly where the outer rain
bands develop. At this point, it is too far out to tell where that
is, so have opted to place categorical POP of 80 percent across
the entire forecast area on Tuesday. Another concern for Tuesday
will be an increased risk of severe thunderstorms due to the
system taking on a more baroclinic orientation. The risk of
tornadoes will be the main concern given fairly high directional
shear values in the model soundings.
Wednesday will be a day of transition as the ECMWF guidance shows
some drier mid-level air finally wrapping around the system and
pushing across the forecast area. This drier airmass will result
in lower precipitable water values and a much lower heavy rain
threat by Wednesday evening and night. Still, expect to see decent
convective coverage through the day due to the strong omega
remaining across the area in the mid and upper levels. Have likely
POP values of 60 to 70 percent in the forecast for Wednesday, and
expect to see a continued risk of some isolated severe
thunderstorms developing as directional shear values remain
elevated.
.LONG TERM...
The remainder of the forecast period should see a return to more
typical weather pattern for the Gulf South in late Summer. The
remains of Tropical Storm Harvey will continue to push inland and
expect to see the heavy rain threat dissipate by Thursday as
drier mid-level air and more seasonal precipitable water values
take hold. The region will remain in an area of weak lift aloft on
the western periphery of a broad sub-tropical ridge axis
extending from the western Atlantic into the Gulf of Mexico. This
pattern will not change much from Thursday through the upcoming
weekend. Overall, temperatures should rise back to more normal
levels in the middle to upper 80s, and rain chances should trend
back to climatology from Thursday through the the weekend. Highest
rain chances will be on Thursday due to the lingering effects of
Harvey with POP values of 50 to 60 percent in the forecast, but
Friday through Sunday will see POP fall back to more normal levels
around 40 percent. The convection will also be very diurnal for
the latter part of the week and weekend with thunderstorm activity
peaking in the afternoon and basically completing dissipating in
the overnight hours.
&&
.AVIATION...
All terminals are currently VFR but are expected to trend downward into
MVFR range ceilings generally from west to east this morning as convection
ignites and advects into the area throughout the day. These conditions could
prevail for better part of the day and into the night. Gust potential 30-35kt
and air mass will be conducive for tropical funnels today. 24/RR
&&
.MARINE...
Weak but discernible warm front extending from circulation of Harvey
over SE Texas, along the north gulf coast and possibly linking up to
the circulation of what is now potential tropical cyclone 10 along
the northeast Florida coast. Models are indicating some energy
breaking off the main circulation of Harvey and translating along
the frontal zone Wed into Thu that brings an increase in onshore
winds and seas to Small Craft Advisory levels. These conditions ease
somewhat while flow becomes SW on Friday then remaining SW for much
of the weekend. Waterspout generation will be higher than normal the next few
days, mainly the Type II variety, with some possibly moving ashore in the
coastal areas as Type III tornadic from the more robust cores.
24/RR
&&
.DECISION SUPPORT...
DSS Code...Yellow.
Deployed...None.
Activation...None.
Activities...Monitoring Harvey and associated rainfall.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 79 71 80 73 / 70 40 80 70
BTR 79 73 82 75 / 80 60 90 70
ASD 82 74 83 76 / 60 50 80 70
MSY 83 77 85 77 / 70 60 80 70
GPT 84 75 83 77 / 50 40 80 70
PQL 85 75 84 76 / 40 30 80 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday evening for LAZ034-046-056-
059-065>067.
GM...None.
MS...None.
GM...None.
&&
32Hazardous weather outlook, Aug 28, 10:25 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1025 AM CDT Mon Aug 28 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-290330- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1025 AM CDT Mon Aug 28 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today and tonight. The primary concern will be heavy rainfall that may train along bands at times today and tonight. A Flash Flood Watch is in effect for all of southeast Louisiana and southwest Mississippi. Tropical funnels and waterspouts, a few which may move ashore, will be possible over and near the coastal waters. Thunderstorms today will also be capable of producing gusty winds 30 to 40 mph and occasional lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be prevalent through Thursday. The primary concerns will be periods of heavy rain that may result in localized flooding and ponding of water.A Flash Flood Watch is in effect for all of southeast Louisiana and southwest Mississippi. Gusty winds and occasional to frequent lightning will also accompany any storms. Tropical funnels, and possibly some brief weak tornadoes and waterspouts, will be possible over and near coastal locations each day through Thursday, becoming less likely Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today but may be needed for flood monitoring Tuesday through Thursday.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:44 AM CDT | Special Marine Warning | LIX | 61 min | |
| Aug 28, 2:47 AM CDT | Special Marine Warning | LIX | 88 min | |
| Aug 28, 9:56 AM CDT | Special Marine Warning | LIX | 94 min | |
| Aug 28, 12:01 PM CDT | Special Marine Warning | LIX | 89 min | |
| Aug 28, 1:20 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Charles | 55 min |
| Aug 28, 1:58 PM CDT | Special Marine Warning | LIX | 32 min | |
| Aug 28, 2:07 PM CDT | Special Weather Statement | LIX | Orleans | 23 min |
| Aug 28, 2:53 PM CDT | Areal Flood Advisory | LIX | Orleans, Saint Bernard | 67 min |
| Aug 28, 3:37 PM CDT | Special Marine Warning | LIX | 53 min | |
| Aug 28, 4:06 PM CDT | Areal Flood Advisory | LIX | Plaquemines, Saint Bernard | 114 min |
| Aug 28, 4:14 PM CDT | River Flood Warning | LIX | Saint Tammany | 4 days |
| Aug 28, 4:20 PM CDT | Small Craft Advisory | LIX | 3 days | |
| Aug 28, 4:23 PM CDT | Special Marine Warning | LIX | 67 min | |
| Aug 28, 5:44 PM CDT | Special Marine Warning | LIX | 31 min | |
| Aug 28, 6:32 PM CDT | Special Marine Warning | LIX | 13 min | |
| Aug 28, 6:35 PM CDT | Special Marine Warning | LIX | 40 min |
Nearby
Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.